Alert archive / Maine / Beach Hazards Statements in 2018
Beach Hazards Statement 16, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at Jul 3, 2018, 2:58 PM EDT for 5 counties in Maine. It took effect at Jul 4, 2018, 8:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2018, 2:58 PM EDT (18:58 UTC)
- In effect from
- Jul 4, 2018, 8:00 AM EDT
- Expired
- Jul 4, 2018, 6:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 56 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098 WHUS41 KGYX 031858 CFWGYX Coastal Hazard Message National Weather Service Gray ME 258 PM EDT Tue Jul 3 2018 ...BEACH HAZARD STATEMENT IN EFFFECT FROM 800 AM WEDNESDAY THROUGH 600 PM WEDNESDAY EVENING... MEZ024>028-042200- /O.NEW.KGYX.BH.S.0016.180704T1200Z-180704T2200Z/ Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- 258 PM EDT Tue Jul 3 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Gray has issued a Beach Hazards Statement, which is in effect from Wednesday morning through Wednesday afternoon. * Location...Casco Bay to the mid coast and Penobscot Bay. * Beach Hazard...The warm air temperatures in the mid to upper 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 50s. * Timing...800 AM Wednesday through 600 PM Wednesday. * Winds...light and variable...becoming onshore 5 to 10 mph. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
1 follow-up statement
647 WHUS41 KGYX 040715 CFWGYX Coastal Hazard Message National Weather Service Gray ME 315 AM EDT Wed Jul 4 2018 ...BEACH HAZARD STATEMENT IN EFFECT FROM 800 AM WEDNESDAY THROUGH 600 PM WEDNESDAY EVENING... MEZ024>028-042200- /O.CON.KGYX.BH.S.0016.180704T1200Z-180704T2200Z/ Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- 315 AM EDT Wed Jul 4 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS AFTERNOON... * Location...Casco Bay to the mid coast and Penobscot Bay. * Beach Hazard...The warm air temperatures in the 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 50s. * Timing...Wednesday. * Winds...light and variable...becoming onshore 5 to 10 mph. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 3, 11:45 AM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 3, 11:45 AM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1145 AM EDT Tue Jul 3 2018
.SYNOPSIS...
A ridge of high pressure over the eastern United States will
continue to bring hot and humid conditions to New England for
much of the week. There will be some thunderstorms in the
southern portion of the area on Tuesday as a weak frontal
boundary drops into the area. The front will linger just south
of the area through mid week. A more substantial cold front
arrives on Thursday night, bringing widespread showers and
thunderstorms and a shift toward cooler and drier weather.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1100 AM Update...
Weak surface boundary continues to slowly sag south through the
region late this morning. 88D showing broken line of convection
develoing over the southern mountains and foothills of New
Hampshire and Maine and this activity will continue to work its
way southeast into southern zones through early afternoon.
Skies across southern zones are mostly clear and CAPES are
building and should sustain and strengthen convection as it
moves into southern zones later this afternoon. PWATs from this
mornings sounding around 2 inches but at the same time this high
moisture air mass is being suppressed to the south through the
remainder of the morning and into this afternoon. So the race is
on between building CAPES and diminishing moisture.
In any case any convection firing across southern zones will be
slow moving in this weakly sheared environment and will be heavy
rain producers as storm motion will only be between 5 and 10
kts. Although forcing along this boundary is weak...interactions
between the front and and a developing sea breeze this afternoon
will enhance convective development across southeast New
Hampshire and southwest Maine. Thus southern zones will be
watched closely for any flooding issues generally through mid
afternoon. By late afternoon drier air will begin working in as
this weak boundary continues to slide south and PWAT's diminish.
Have updated pop and wx grids based on current radar loops.
Aside from a few temp/td/rh/app temp tweaks...no major changes
planned to current forecast attm.
Prev Disc...
7am... minor update for current cloud cover and temperatures.
A boundary will push southwards into the region today. As of 3am,
scattered thunderstorms along the international border are
decreasing in coverage. On Satellite, a plume of tropical moisture
is seen stretching from the Ohio valley up across Vermont and
northern New Hampshire and into Northern Maine. This front will
sag south today. As it does it will finally usher in some relief
from the oppressive dewpoints.
The high dewpoints will hold for the southern portion of the
area for today and in combination with the expected increase in
westerly flow driving temperatures into the mid 90s this will
once again result in widespread heat index values of 95-100F and
a Heat Advisory remains in place for the southern portion of
the area. Within about 5 miles of the ocean, there will still be
a cooling influence, but expect the inland portions of the
coastal zones to reach criteria and thus the advisory will run
all the way to the waters edge.
By mid day expect the front to push further southwards stretching
from approximately Nashua NH through Lewiston and Bangor Maine. This
region will be the focus for any afternoon convection. Today we have
an unusual situation for New England with plenty of instability
provided by the warm moist air but very little shear. This will
result in more popup convection and not provide an organized severe
threat. The threat that does exist is for heavy rainfall to lead to
localized flooding. The weak upper level flow will mean storm motion
will be nearly stationary and in combination with PWAT values
of up to 2" this presents a flash flood threat. The missing
piece of the puzzle is convective coverage. While the upper
level satellite shows a clear boundary that front is not well
reflected in surface observations and won't present as strong of
a focused forcing mechanism as is typical. This means the
smaller features, such as a sea breeze convergence or any
localized convergence such as that currently extending from
Interior Rockingham county to Strafford and interior York county
will be the main driver. Overall have opted to increase Pops in
a narrow corridor across southern New Hampshire and interior
southwest Maine for this afternoon and have included heavy
rainfall wording.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
As we move into tonight the front will hold south of the area
allowing for temperatures to drop into the 60s. Despite the lowering
dewpoints fog is still possible, especially in any areas which see
rain.
Independence day will remain hot with highs in the upper 80s to 90s
across the area. The northern portion of the area will see dewpoints
return to the low 60s. The front which pushed south on Tuesday will
remain on our southern border and southern New Hampshire may see
dewpoints remain in the upper 60s to near 70 which in combination
with high temperatures near 90 would once again require a heat
advisory. The determining factor here will be the placement of the
front after Tuesday night. That same boundary introduces just a
slight chance for evening thunderstorms along the Massachusetts
border but elsewhere through central and northern New Hampshire and
Maine the day should be good for festivities.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The pattern of high pressure with general scattered afternoon
thunderstorms persists into Thursday. Temperatures will
continue to moderate from the extreme values seen in the start
of the week returning to more seasonable values by the weekend.
Another front will cross the region on Thursday night into Friday.
This will bring widespread rain to the region. Expect a line of
heavy rain showers extending from SW to NE to move in near the
Canadian border around midnight and gradually cross the area
from NW to SE. As the front moves into southern New Hampshire
and Maine during the daytime expect thunderstorms with heavy
rainfall as PWAT values remain very high. With the direction of
the front aligning with the storm motion training could result
in areas of flash flooding.
By Friday night we're finally back on the cold side on an upper
level trough allowing high temperatures Saturday to return to
the 70s. The weekend will be the start of a fairly progressive
pattern with a series of fronts moving through bringing
thunderstorms. &&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Short Term...Fog bank currently extending from the midcoast RKD
inland through LEW and PWM will result in IFR and LIFR
conditions through early morning.
Long Term... Generally VFR Wednesday through
Saturday with areas of MVFR/IFR ceilings/vsby in scattered
showers and Thunderstorms Thursday and Friday.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Short Term...
Long Term...
&&
.MARINE...
Short Term... Areas of fog currently seen across portions of the
Gulf of Maine. This is mainly determined by water temperature
with areas where the temps are still below 60F /Port Clyde
east/ having dense fog.
Long Term... Increasing southwesterly flow ahead of a front may
result in SCA's needed on Friday and Friday night.
&&
.CLIMATE...
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 7 PM EDT this evening for MEZ012>014-
018>028.
NH...Heat Advisory until 7 PM EDT this evening for NHZ003>015.
MARINE...None.
&&Hazardous weather outlook, Jul 3, 4:05 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 405 AM EDT Tue Jul 3 2018 MEZ012>014-018>028-NHZ003>015-040815- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 405 AM EDT Tue Jul 3 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Slow moving thunderstorms today may produce very heavy rainfall and may result in areas of urban flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very hot and humid conditions are expected with cooler conditions along the coastline through Thursday. A cold front will cross the region on Thursday night into Friday with another round of thunderstorms with heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ150>154-040815- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 405 AM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Areas of fog are possible over the waters tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of fog are possible over the waters. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MEZ007>009-NHZ001-002-040815- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- 405 AM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and Tonight. Hazardous weather is not expected .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very warm and humid conditions expected today and Wednesday. Slow moving thunderstorms today may produce very heavy rainfall and may result in areas of urban flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:17 PM EDT | Heat Advisory | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more | 23 hr |
| Jul 2, 9:33 PM EDT | Special Weather Statement | GYX | Somerset | 27 min |
| Jul 2, 9:50 PM EDT | Special Weather Statement | GYX | Somerset | 55 min |
| Jul 2, 10:50 PM EDT | Special Weather Statement | GYX | Somerset | 55 min |
| Jul 2, 11:25 PM EDT | Areal Flood Advisory | GYX | Franklin, Oxford | 2 hr |
| Jul 3, 12:03 AM EDT | Flash Flood Warning | GYX | Franklin, Oxford | 3 hr |
| Jul 3, 1:39 AM EDT | Special Weather Statement | GYX | Franklin | 36 min |
| Jul 3, 3:30 PM EDT | Special Weather Statement | GYX | York | 45 min |
Nearby
Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.